Researchers report an alarming number of children are overdosing on the sleep aid melatonin.
A study published by the Centers for Disease Control and Prevention shows a big jump in melatonin poisonings in children across the country — up 530% in the last 10 years. Two children even died.
In many cases, kids are eating too much of it because they think it’s candy.
Melatonin is natural and sold over the counter so it’s easy to get. But it doesn’t work for everyone. “It helps me go to sleep,” said Toni Strachan, a teacher who said she uses melatonin from time to time. “Whenever I’m having a hard time going to sleep.”
“It gave me horrible nightmares,” said mother Amanda Quintero.
Too much melatonin can be harmful for adults and especially for children.
Dr. Gaylord Lopez, the Executive Director of the Georgia Poison Center, called the increase in melatonin calls in children under the age of 13 alarming.
“In 2017, we had somewhere in the neighborhood of 700 calls. And when you look at 2021 last year, we had over 1,800. That’s two and a half times that’s a 151% increase,” Lopez said.
Lopez said in particular kids in many cases are eating melatonin gummies that look like vitamins or candy.
“A case we had just the other day was a 4-year-old who got 24 melatonin gummies because if you see here, they look like candy,” Lopez said.
“Kids will eat anything that looks like a snack,” Strachan said.
Lopez said the most common side effects are drowsiness and lethargy, but that can lead to bigger problems.
“But if a kid is walking around and they’re drowsy, and they trip and fall and now have a head injury, then you’ve got a problem,” he said.
“And then the other situation where hospitalization occurred was lots of melatonin being ingested along with other prescription medication,” Lopez said.
Pharmacist Ira Katz said some parents give their children melatonin to help them fall asleep.
But he said it should only be used in certain cases.
“Any children under the age of three should never be using it. Under the age of five, only with and actually all children in my opinion should discuss it with a health care provider,” Katz said.
Melatonin poisonings aren’t just happening to people.
“We’re even seeing pets getting into these bottles and overdosing as well,” Lopez said.
Adults can take steps to protect their children and pets.
“Make sure you follow the directions for dosage. After usage make sure you place these items up and out of the reach of children and your pets so that we can minimize poisoning,” Lopez said.
That is something Toni Strachan said she always does.
“It’s like really, really high like in a container with a lid. It’s like permanently locked and out of the way,” Strachan said.
Lopez said melatonin poisonings were rising before the pandemic. He said there’s been a lot of interest on social media about melatonin in the past few years.
But he said an increase in sleep problems during the pandemic likely is playing a role too.
Download the FREE Boston 25 News app for breaking news alerts.
Follow Boston 25 News on Facebook and Twitter. | Watch Boston 25 News NOW
©2022 Cox Media Group